Texas, 2007

Tornadoes and Hail in Texas, May 1, 2007

May 1, 2007 · NWS SJT · 4 events in 3 counties and zones

Thunderstorms developed along a southward moving outflow boundary from thunderstorms the day before and during the overnight. During the initial stages of thunderstorm development, a land spout tornado developed in northern McCulloch County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed along a southward moving outflow boundary from thunderstorms the day before and during the overnight. During the initial stages of thunderstorm development, a land spout tornado developed in northern McCulloch County. After the thunderstorm matured, the tornado dissipated. But it started producing large hail as the storm moved further to the south across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 11:46 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 1, 11:46 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1246 PM CDT TUE MAY 1 2007

.AVIATION...
BIG QUESTION FOR THIS AFTERNOON CONTINUES TO BE THUNDERSTORM
CHANCES. MAIN FOCUS MAY WELL END UP ALONG AN OUTFLOW BOUNDARY
OOZING SOUTHWARD INTO THE NORTHERN CONCHO VALLEY AND HEARTLAND
AT NOON. A FEW SHOWERS HAVE PERSISTED ALONG THIS BOUNDARY THROUGH
THE MORNING...AND EXPECT THAT AS THE BOUNDARY MOVES SOUTH INTO A
MORE UNSTABLE AIR MASS...STORMS WILL REDEVELOP. RIGHT NOW...EXPECT
THE STORMS TO DEVELOP NORTH OF THE KSJT TERMINAL BY 21Z...AND PERHAPS
SPREAD SOUTHEAST INTO THE KSJT...KBBD...AND EVENTUALLY KJCT
TERMINALS BY 00Z. WILL RUN A TEMPO FOR STORMS AT THESE SITES. KABI
MAY END UP TOO FAR NORTH...AND KSOA TOO FAR SOUTHWEST...SO WILL
MENTION ONLY A VCTS AT THOSE SITES.

LOW CLOUDS MAKE A SURGE NORTHWARD ONCE AGAIN THIS EVENING...
SPREADING MVFR CEILINGS INTO MOST SITES ONCE AGAIN BY LATE THIS
EVENING OR EARLY THIS MORNING. SOUTHERN LOCATIONS...KJCT AND
KSOA...MAY END UP FLIRTING WITH IFR CEILINGS BY MORNING.

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT TUE MAY 1 2007/

AVIATION...
WIDESPREAD MVFR CIGS OF BKN015-025 EXPECTED ACROSS WEST CENTRAL
TEXAS THIS MORNING WITH CEILINGS LIFTING BY LATE MORNING.
WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS ALL
OF WEST CENTRAL TEXAS CONTINUING THROUGH MOST OF THE NIGHT.

PREV DISCUSSION... /ISSUED 425 AM CDT TUE MAY 1 2007/
THIS AM...UPPER LOW MAIN STORY OVER TX PANHANDLE INTO W OK. WC TX
WILL CONTINUE TO EXPERIENCE STORM AROUND THE SRN SIDE OF THE LOW
AS IT EVER SO SLOWLY MOVES EWD...ONLY TO BE REPLACED BY ANOTHER
DEVELOPING UPPER LOW CURRENTLY OFF THE S CA COAST TO AIDE IN
CONTINUING POPS THROUGH LATE THU. THEN BY THE WEEKEND A STRONG
UPPER LOW DIPS DOWN FROM CA AND THE UPPER STREAM CREATING SRLY
FLOW IN THE MID AND UPPER LEVELS. WILL SET UP FOR ANOTHER ROUND OF
DISTURBANCES FOR THE LATTER PART OF THE WEEKEND INTO THE BEGINNING
OF NEXT WEEK. LOOKING LIKE A RATHER WET FORECAST PERIOD FOR WC TX.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  79  63  81  63 /  40  30  30  40
SAN ANGELO  81  64  85  65 /  30  20  30  40
JUNCTION  81  64  84  66 /  30  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 1, 2:04 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT TUE MAY 1 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST CENTRAL TEXAS
THROUGH THIS EVENING...ESPECIALLY ALONG SEVERAL OLD OUTFLOW
BOUNDARIES. THESE BOUNDARIES WILL PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT. ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL
OF REACHING SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE STORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND CONTINUING
INTO WEDNESDAY NIGHT. A VERY UNSTABLE AIR MASS WILL MOVE BACK INTO
WEST CENTRAL TEXAS...COMBINING WITH AN APPROACHING UPPER LEVEL
STORM SYSTEM...AND SEVERAL OUTFLOW BOUNDARIES TO ENHANCE THE
THREAT OF SEVERE STORMS. SEVERE STORMS MAY RAPIDLY DEVELOP WEDNESDAY
AFTERNOON...WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN
ADDITION...VERY HEAVY RAINFALL WILL ALSO BE LIKELY WITH THESE
STORMS...WITH FLASH FLOODING A DISTINCT POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING...AND AGAIN ON WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

07

The radar

The San Angelo radar (KSJT), 112 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, McCulloch

When
May 1, 2:05 PM CST to 2:20 PM CST
Where
McCulloch County, 4.73 mi W of Brady Curtis Rnch Ar to 2.25 mi SW of Brady Curtis Rnch Ar
Rating
EF0
Path length
3.26 mi
Path width
30 yd
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
31.320, -99.310

Skywarn storm spotters watched a landspout tornado develop and skip along the ground for several miles before lifting. The tornado moved across a rather remote area with only minor damage to wheat crops noted.

Tornado, McCulloch

When
May 1, 2:35 PM CST to 2:40 PM CST
Where
McCulloch County, 2.83 mi SSW of Brady Curtis Rnch Ar to 2.08 mi N of Rochelle
Rating
EF0
Path length
1.82 mi
Path width
30 yd
Reported by
Amateur Radio
Coordinates
31.282, -99.248

The land spout tornado touched ground once again. It remained over open fields with no damage reported.

Hail, San Saba

When
May 1, 3:47 PM CST to 3:50 PM CST
Where
San Saba County, 13.78 mi SSE of Sellman
Measured
1.75 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.066, -98.981

Golfball size hail fell for several minutes.

Hail, Mason

When
May 1, 4:20 PM CST to 4:25 PM CST
Where
Mason County, 0.69 mi N of Pontotoc
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.910, -98.980

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33378, 33390, 33395, 33396.